Lightning, Sharp
- When
- August 10, 3:30 PM CST
- Where
- Sharp County, 2 mi W of Cave City
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 35.940, -91.576
Lightning killed one cow and two steers on a farm.
High pressure approached the region from the Plains, and provided hot and mostly dry weather in the few days leading up to this event. Clusters of storms tended to form to the north of Arkansas around the high.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
High pressure approached the region from the Plains, and provided hot and mostly dry weather in the few days leading up to this event. Clusters of storms tended to form to the north of Arkansas around the high. Cool outflow from one of these clusters worked southward toward the Arkansas and Missouri border during the afternoon of the 10th. Storms tapered off in the northern half of Arkansas after midnight, but precipitation became widespread in the southwest.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Aug 10, 1:14 PM CST, 2 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 214 PM CDT MON AUG 10 2009 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT SCATTERED SHOWERS/STORMS CONTINUE TO BUILD SOUTH INTO ARKANSAS FROM MISSOURI THIS AFTERNOON...AS OUTFLOW FROM MORNING CONVECTION INTERACTS WITH HEATING OF THE DAY. WHILE AN ISOLATED STORM COULD BECOME STRONG...I THINK THE BIGGEST THREAT WITH THESE PARTICULAR CELLS WILL BE HEAVY RAINFALL...GIVEN SLOW STORM MOTION AND HIGH PRECIPITABLE WATER /1.86 INCHES OFF MORNING KLZK SOUNDING/. AS WE LOSE THE HEATING OF THE DAY...THIS ACTIVITY WILL WANE. HOWEVER...AS UPPER TROUGH DIVES SOUTHEASTWARD TONIGHT...CONVECTION WILL GET GOING ALONG/NEAR A FRONTAL BOUNDARY WHICH IS CURRENTLY FROM NORTHWEST MISSOURI INTO THE PANHANDLES REGION OF TEXAS AND OKLAHOMA...LIKELY FORMING AN MCS. THIS SYSTEM WILL MOVE INTO NORTHERN ARKANSAS AROUND/A LITTLE BEFORE SUNRISE BEFORE WEAKENING. HOWEVER...ADDITIONAL CONVECTION WILL OCCUR AS THE FRONT MOVES INTO ARKANSAS...AND OUTFLOW/DAYTIME HEATING INTERACTIONS WILL BE NOTED. INCREASING INSTABILITY/COOLER AIR ALOFT WILL INCREASE THE RISK FOR SOME STRONG STORMS TOO...PARTICULARLY IN AREAS NORTH OF THE INTERSTATE 40 CORRIDOR. HEAVY RAIN IS POSSIBLE WITH STRONGER CELLS AS WELL...AND AMOUNTS NEAR THE MISSOURI BORDER COULD APPROACH ONE INCH TONIGHT INTO TUESDAY. FRONT WILL MOVE OUT OF THE STATE TUESDAY NIGHT/EARLY WEDNESDAY. RAIN CHANCES WILL DECREASE...WITH TEMPERATURES COOLING SLIGHTLY... AND HUMIDITY DECREASING AS HIGH PRESSURE NOSES INTO THE REGION. THE FRONT WILL STALL/WASH OUT ALONG THE GULF COAST. && .LONG TERM...FRIDAY THROUGH MONDAY LONG TERM PERIOD BEGINS WITH WEAK SW FLOW ALOFT OVER THE CENTRAL CONUS...WITH A TROUGH OVER NW CONUS COMBINED WITH A WEAK RIDGE OVER THE EASTERN CONUS. BOTH MEDIUM RANGE MODELS RESOLVE A WEAK CUTOFF UPPER LOW OVER THE APPALACHIANS FRIDAY...THEN BREAKING UP AS UPPER LEVEL HIGH PRESSURE BUILDS BACK ACROSS THE SE CONUS TOWARDS THE END OF THE LONG TERM. SOUTHERLY SFC FLOW STARTS OFF RELATIVELY WEAK...THEN PICKS UP SATURDAY AND SUNDAY AS SFC LOW PRESSURE DEVELOPS OVER THE HIGH PLAINS OF KS AND NE AS SFC HIGH PRESSURE BUILDS ACROSS THE SE CONUS. THIS WILL INCREASE LOW LEVEL MOISTURE FOR NEXT WEEKEND...ALLOWING FOR DIURNALLY DRIVEN CONVECTION SATURDAY THROUGH MONDAY...WITH FRIDAY LOOKING MAINLY DRY. WILL KEEP NEAR OR JUST BELOW NORMAL TEMPS THROUGH THIS PERIOD AS WELL. && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 72 88 67 90 / 60 60 30 10 CAMDEN AR 75 93 71 94 / 30 40 40 20 HARRISON AR 69 85 64 87 / 60 60 20 10 HOT SPRINGS AR 76 90 70 90 / 40 50 30 10 LITTLE ROCK AR 75 90 70 91 / 40 50 40 10 MONTICELLO AR 75 93 73 93 / 20 40 50 20 MOUNT IDA AR 72 90 67 89 / 50 50 30 10 MOUNTAIN HOME AR 71 88 66 88 / 60 60 30 10 NEWPORT AR 73 89 68 91 / 50 60 30 10 PINE BLUFF AR 74 91 71 90 / 30 40 40 20 RUSSELLVILLE AR 71 88 66 91 / 50 60 30 10 SEARCY AR 73 88 67 91 / 50 60 40 10 STUTTGART AR 75 90 71 89 / 40 50 40 20 && .LZK WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...57 / LONG TERM...62
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 500 AM CDT MON AUG 10 2009 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-111000- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 500 AM CDT MON AUG 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT A COLD FRONT OVER MISSOURI THIS MORNING WILL MOVE SLOWLY SOUTH TODAY. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER NORTHERN ARKANSAS THIS AFTERNOON. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...STORMS COULD BRING SMALL HAIL...GUSTY WINDS AND HEAVY RAINFALL. DUE TO HIGH MOISTURE LEVELS ACROSS THE REGION...HEAT INDEX READINGS WILL REMAIN A CONCERN. HEAT INDEX VALUES OF 95 TO 105 DEGREES WILL CONTINUE THROUGH MUCH OF THE UPCOMING WEEK. INDIVIDUALS WORKING OUTDOORS SHOULD TAKE PRECAUTIONS TO PROTECT THEMSELVES FROM HEAT RELATED ILLNESSES...BY TAKING FREQUENT BREAKS AND DRINKING PLENTY OF WATER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS MAY ORGANIZE INTO A LARGE COMPLEX MONDAY NIGHT...AND IF THIS COMPLEX FORMS...STORMS WILL MOVE INTO ARKANSAS EARLY TUESDAY. IF THE STORMS DEVELOP...GUSTY WINDS AND HEAVY RAINFALL WILL BE THE MAIN CONCERNS. THE FRONT WILL MOVE THROUGH THE STATE TUESDAY AND WEDNESDAY...WITH RAIN CHANCES CONTINUING. DRY WEATHER WILL RETURN FOR THE END OF THE WORK WEEK...BEFORE ISOLATED SHOWERS AND THUNDERSTORMS REENTER FOR FORECAST LATE IN THE WEEKEND...AS GULF MOISTURE MOVES NORTH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TUESDAY. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS. 58
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 315 PM CDT MON AUG 10 2009 ARZ004-005-013-102100- BAXTER-MARION-SEARCY- 315 PM CDT MON AUG 10 2009 ...SIGNIFICANT WEATHER ALERT FOR BAXTER...MARION AND SEARCY COUNTIES UNTIL 400 PM CDT... AT 315 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF LOWER BUFFALO WILDERNESS AREA...MOVING EAST AT 15 MPH. WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH THIS STORM. AREAS THAT WILL BE AFFECTED INCLUDE NORFORK. TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE TO THE VERY HEAVY RAIN. 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 328 PM CDT MON AUG 10 2009 ARZ007-102100- SHARP- 328 PM CDT MON AUG 10 2009 ...SIGNIFICANT WEATHER ALERT FOR SHARP COUNTY UNTIL 400 PM CDT... AT 328 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES WEST OF RAVENDEN TO ASH FLAT...MOVING EAST AT 25 MPH. SMALL HAIL...AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. THESE STORMS WILL IMPACT CENTER...SITKA AND CATFISH LAKE. FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE TO THE VERY HEAVY RAIN. 62
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 418 PM CDT MON AUG 10 2009 ARZ023-102150- VAN BUREN- 418 PM CDT MON AUG 10 2009 ...SIGNIFICANT WEATHER ALERT FOR VAN BUREN COUNTY UNTIL 450 PM CDT... AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CLINTON...MOVING EAST AT 15 MPH. SMALL HAIL...AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. AREAS THAT WILL BE AFFECTED INCLUDE FAIRFIELD BAY MARINA...GREERS FERRY LAKE...FAIRFIELD BAY AND SHIRLEY. FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE TO THE VERY HEAVY RAIN. 62
The Little Rock radar (KLZK), 138 km away, was scanning. The volume nearest the first event began at 21:30 UTC.
3 lightning, 2 thunderstorm wind, 2 flash flood, 1 heavy rain. Local standard time, as filed.
Lightning killed one cow and two steers on a farm.
Lightning struck a home on Woody Drive causing the home to catch on fire.
A home was struck by lightning on Lonoke Road.
A measurement of 4.20 inches of rain was taken south-southwest of Oppelo.
A tree was down.
A tree was down.
Flash flooding occurred in the city of Morrilton.
Water was over the roads from Charleston to Paris to Scranton. Water was also covering Arkansas Highway 22.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 188745, 185657, 185659, 185684, 185687, 185688, 185651, 185655.